Alert archive / Iowa / Flash Flood Warnings in 1996
Flash Flood Warning 15, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jun 6, 1996, 4:41 AM CDT for Keokuk County, Iowa. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 6, 1996, 4:41 AM CDT (09:41 UTC)
- Expired
- Jun 6, 1996, 11:45 AM CDT
- In force
- 7 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Keokuk County, IA
The radar
The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1505 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 060945 FFWMLI IAC057-087-101-107-115-183-ILC131-061645- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 441 AM CDT THU JUN 6 1996 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1145 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEAST IOWA ...DES MOINES COUNTY...HENRY COUNTY...JEFFERSON COUNTY ...KEOKUK COUNTY...LOUISA COUNTY...WASHINGTON COUNTY IN NORTHWEST ILLINOIS ...MERCER COUNTY ...FLASH FLOODING APPEARS IMMINENT... A NEWLY DEVELOPED LINE OF THUNDERSTORMS EXTENING JUST NORTH OF AN OTTUMWA TO GALESBURG LINE THREATENS TO PRODUCE EXTREME RAINFALL AMOUNTS. THESE THUNDERSTORMS ARE MOVING WEST TO EAST ALONG THE LINE AND THIS WILL PRODUCE A NARROW LINE OF VERY HEAVY RAINFALL. THIS TYPE OF SENERIO IS CALLED TRAINING... AND IS KNOWN TO CAUSE FLASH FLOODING. THESE STORMS WILL QUICKLY PRODUCE PONDING OF WATER ON AREA ROADS AND IN A VERY SHORT TIME MAY CAUSE MAJOR FLOODING. AT THIS TIME DOPPLER RADAR ESTIMATES ARE LESS THAN AN INCH HOWEVER WE FORECAST THAT THIS PATTERN WILL PERSIST AND CAUSE SIGNIFICANT FLASH FLOODING. MOTORISTS ALONG AND NORTH OF HIGHWAY 34 SHOULD BE ON THE LOOK OUT FOR WATER OVER THE ROAD. DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. ...STAY TUNED FOR LATER WEATER UPDATES ON THIS DEVELOPING STORM SITUATION... HIRSCH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 3:05 AM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 6, 3:05 AM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 AM CDT THU JUN 6 1996 VERY DIFFICULT SURFACE ANNALYSIS DUE TO THUNDERSTORM NUMEROUS OUTFLOW BOUNDARIES AND MORE THAN A COUPLE OF FRONTS. 00Z DVN SOUNDING SHOWED IT ALL... JUST NOT MUCH CAPE TO BE HAD. LOCALIZED CONVERGENCE ALONG BOUNDARIES WERE ENOUGH TO PRODUCE SOME ISOLATED HEAVY RAIN HOWEVER. LAST BAND OF SHOWERS AND THUNDERSTORMS HEADED OUT OF THE AREA AT THIS TIME. HAVE NOT HAD TIME TO LOOK AT MUCH GRIDDED DATA TONIGHT BUT CURRENT SATELLITE SHOWS CLOUDS BLOWING BY THE AREA AND AM CONCERNED ABOUT POTENTIAL FOR FOG THIS MORNING. DEPENDS ON HOW LONG WINDS REMAIN FROM THE NORTHWEST BEHIND THE BAND OF PRECIPITATION. THEY ARE LIGHT SO ANY EFFECT WILL BE SMALL BUT IF THEY REMAIN NW 3-5 AND FOG... SHOULD THEY RETURN SOUTHERLY OR GO LIGHT VISIBILITIES BELOW 3 ARE POSSIBLE WITH ANY PROLONGED CLEARING. BEST CHANCE APEARS NORTH OF I80. BELIEVE THAT THE TRUE COLD FRONT WILL MOVE BY THE AREA AROUND THE LUNCH HOUR AND TOO EARLY TO HAVE TO WORRY MUCH ABOUT POPS ALONG THE FRONT. WORRY ABOUT THE FATE OF THE MCS ACROSS NEBRASKA AND IF IT WILL MAKE IT THIS WAY. THE 500 SHORT WAVE REMAINS ACROSS NEBRASKA AND SENDS A NICE VORT MAX THIS WAY AFTER FROPA. ALL THIS WILL GIVE US ENOUGH CHANCES AT SOME RAIN SO WILL GO WITH 40 POPS TODAY... BUT BELIEVE THE HIGH GUIDANCE POPS ARE OVER DONE. WOULD PREFER TO REMOVE THE MENTION OF MAINLY IN THE MORNING AND HANDLE IN THE NOW DUE TO THE COMPLEXITY OF THE SYSTEM. THE ATMOSPHERE IS/WILL BE TO WORKED OVER AND WIND FIELDS TO DISTURBED FOR MUCH ORGANIZED PRECIPITATION SO LIGHT QPF. CID 073/40 DBQ 070/40 MLI 073/40 BRL 075/40 SORRY FOR THE DELAYED DISCUSSION... HIRSCH
In the hours before
Special weather statement, Jun 6, 1:54 AM CDT, 2 hours 47 minutes before
ILZ034-035-060700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 130 AM CDT THU JUN 6 1996 ...SEVERE THUNDERSTORM WATCH FOR MC DONOUGH AND HANCOCK COUNTIES IN ILLINOIS HAS BEEN CANCELED... THE SEVERE THUNDERSTORM WATCH FOR THIS AREA HAS BEEN CANCELED. NO SEVERE WEATHER OCCURRED IN THIS PORTION OF THE WATCH AREA. RAINFALL AMOUNTS RANGED FROM A TENTH TO JUST OVER HALF AN INCH ACROSS THE AREA WITH THE HEAVIEST AMOUNTS ACROSS THE SOUTHERN PORTIONS OF THE COUNTIES. A FEW SCATTERED SHOWERS OR THUNDERSTORMS ARE STILL POSSIBLE ACROSS THE AREA BUT THESE ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. THE BULK OF THE PRECIPITATION WILL REMAIN OUT OF THE AREA WITH AREAS OF FOG POSSIBLE. HIRSCH
Special weather statement, Jun 6, 3:45 AM CDT, 56 minutes before
IAZ053-054-061125- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 335 AM CDT THU JUN 6 1996 ...URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES UNTIL 6AM FOR JONES AND JACKSON COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR RAINFALL ESTIMATES SHOW OVER 3 INCHES OF RAIN FELL ACROSS EXTREME NORTHEASTERN JONES COUNTY AND MUCH OF NORTHERN JACKSON COUNTY. SHOWERS AND THUNDERSTORMS HAVE ENDED HOWEVER WATER STILL COVERS THE ROADS IN A FEW LOW LYING LOCATIONS. THE WATER IS BEGINING TO RECEDE AT THIS TIME. THE STREAMS AND CREEKS EFFECTED ARE THE FARM... NORTH FORK... OTTER... AND LYTLE CREEKS WHICH DRAIN INTO THE MAQUOKETA RIVER. SIGNIFICANT RISES MAY OCCUR ON THE NORTH FORK NEAR CRAB TOWN BETWEEN NOW AND 6 AM WHERE SEVERAL OF THESE CREEKS COME TOGEATHER. AGAIN NO ADDITIONAL RAINFALL IS EXPECTED AND SO THIS URBAN AND SMALL STREAM FLOOD ADVISORY WILL LIKELY BE ALLOWED TO EXPIRE AT 6AM. FLOODING OF SMAxLL STREAMS...STREETS AND LOW LYING AREAS... CAN BE EXPECTED. MOTORISTS ARE URGED TO USE CAUTION WHILE TRAVELING AND NOT TO DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. HIRSCH
Special weather statement, Jun 6, 4:31 AM CDT, 10 minutes before
IAZ076>078-087>089-ILZ024>026-061130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 423 AM CDT THU JUN 6 1996 ...NEWLY DEVELOPED THUNDERSTORMS AND THE POSIBILITY OF FLOODING... A NEWLY DEVELOPED LINE OF THUNDERSTORMS EXTENING JUST NORTH OF AN OTTUMWA TO GALESBURG LINE THREATENS TO PRODUCE VERY HEAVY RAINFALL. THESE THUNDERSTORMS ARE MOVING WEST TO EAST ALONG THE LINE AND THIS WILL PRODUCE A NARROW LINE OF VERY HEAVY RAINFALL. THIS TYPE OF SENERIO IS CALLED TRAINING... AND IS KNOWN TO CAUSE EXTREME FLOODING IN SOME SITUATIONS. THESE STORMS WILL QUICKLY PRODUCE PONDING OF WATER ON AREA ROADS AND FLASH FLOOD WARNINGS WILL LIKEY BE ISSUED WHEN THE EXACT LOCATION OFL THE LINE IS KNOWN. PERSONS ALONG AND NORTH OF HIGHWAY 34 WILL NEED TO MONITOR THEIR SITUATION AND PREPARE FOR POSSIBLE FLOODING. HIRSCH
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 4:41 AM CDT | Flash Flood Warning | DVN | Des Moines, Henry, Jefferson, Louisa, Washington | 7 hr |
Nearby
Flash Flood Warnings in Iowa, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.